Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS New Orleans, LA

May 31, 2004Ascension Parish, Iberville Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2004, 7:51 PM CDT for Ascension Parish, Iberville Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 7:51 PM CDT (00:51 UTC)
Expired
May 31, 2004, 8:30 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Ascension Parish, LA, Iberville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KLIX 010051
SVRNEW
LAC005-047-010130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
751 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 830 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WHITE CASTLE...OR ABOUT 7 MILES SOUTH OF
  PLAQUEMINE...MOVING EAST AT 25 MPH.

COMMUNITIES IN THE PATH OF THIS STORM INCLUDE GONZALES AND CARVILLE.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3028 9129 3010 9128 3014 9082 3033 9088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:31 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
231 PM CDT MON MAY 31 2004

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS A SURFACE LOW PRESSURE CENTER OVER
MINNESOTA WITH A FRONTAL BOUNDARY STRETCHING SOUTHEAST TO OHIO THEN
SOUTHWEST TO CENTRAL TEXAS.  THERE WAS WARM...MOIST AIR ALONG THE
MISSISSIPPI GULF COAST AND EXTREME SOUTHEASTERN LOUISIANA.  THE RAIN
COOLED AIR OVER SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA HAS
DROPPED HIGH TEMPS IN THAT AREA.  ALTHOUGH THIS MORNINGS KSIL
SOUNDING SHOWED ONLY 1.52 INCHES OF PRECIP WATER...DEEPER MOISTURE
OF WITH VALUES OVER 2 INCHES WAS SINKING SOUTHWARD INTO OUR PCWA
WITH A BAND OF SHOWERS AND THUNDERSTORMS.  VERY UNSTABLE AIR WAS
ACROSS SOUTHEASTERN LOUISIANA AND COASTAL MISSISSIPPI.  THE LOW OVER
MINNESOTA WAS STACKED WITH A STRONG SHORTWAVE OVER THE OHIO VALLEY/
WESTERN GREAT LAKES AND THE RIGHT ENTRANCE REGION OF THE JET OVER
THE LOWER MISSISSIPPI VALLEY.

MODELS SHOW THE FRONT SINKING SOUTH INTO CENTRAL LOUISIANA AND
MISSISSIPPI LATER TODAY...BECOMING NEARLY STATIONARY AND
WEAKENING.   BOTH THE GFS AND ETA SHOW A SERIES OF SHORTWAVES MOVING
ACROSS THE AREA FOR THE NEXT FEW DAYS...KEEPING AT LEAST A CHANCE OF
PRECIP FOR TUESDAY AND WEDNESDAY.  THE NEXT FRONTAL BOUNDARY IS
EXPECTED TO DROP INTO LOUISIANA AND CENTRAL MISSISSIPPI ON
THURSDAY...BRINGING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO THE
AREA.

WINDS HAVE WEAKENED OVER THE COASTAL WATERS...THEREFORE THE SMALL
CRAFT ADVISORY HAS BEEN LIFTED.

&&

PRELIMINARY POINT NUMBERS...
MCB 70 90 73 90 / 50 50 20 30
BTR 73 90 76 90 / 40 50 20 30
MSY 77 89 76 90 / 40 60 10 30
GPT 75 87 75 87 / 40 60 10 30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
     087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, May 31, 7:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
730 PM CDT MON MAY 31 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
730 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. A FEW
THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY LOCALLY HEAVY
RAINFALL...DAMAGING WINDS OF 50 TO 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, May 31, 3:00 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             15 N GULFPORT           30.60N 89.07W
05/31/2004  0.75 INCH        HARRISON           MS   LAW ENFORCEMENT

            HAIL WAS REPORTED IN THE VICINITY OF SAUCIER.

&&

05
Special weather statement, May 31, 3:00 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT MON MAY 31 2004

MSZ082-312100-
JACKSON-
300 PM CDT MON MAY 31 2004

...STRONG THUNDERSTORMS MOVING ACROSS JACKSON COUNTY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS MOVING ACROSS THE WESTERN HALF OF
JACKSON COUNTY. THESE STORMS WERE MOVING TOWARD THE NORTHEAST AROUND
25 MPH AND WILL HAVE THE POTENTIAL FOR BRIEF EPISODES OF HEAVY
RAIN...STRONG GUSTY OUTFLOW WINDS...FREQUENT LIGHTNING AND SMALL
HAIL. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH 400 PM. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM.
Local storm report, May 31, 3:36 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     MARINE TSTM WIND 15 N NEW ORLEANS        30.19N 90.08W
05/31/2004  39 MPH           XXX                XX   OFFICIAL NWS OBS

            PEAK THUNDERSTORM WIND GUST OVER LAKE PONTCHARTRAIN NEAR
            THE MID LAKE OBSERVATION POINT

0235 PM     TSTM WND DMG     5 N KILN                30.49N 89.43W
05/31/2004                   HANCOCK            MS   LAW ENFORCEMENT

            POWERLINES REPORTED DOWN NEAR DEDEAUX-ROCKY HILL ROAD

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:21 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington39 min
Jun 1, 10:29 AM CDTSevere Thunderstorm WarningLIXTangipahoa46 min
Jun 1, 10:33 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington27 min
Jun 1, 11:01 AM CDTSevere Thunderstorm WarningLIXSaint Tammany59 min
Jun 1, 11:26 AM CDTSpecial Marine WarningLIX94 min
Jun 1, 11:26 AM CDTSpecial Marine WarningLIX94 min
Jun 1, 11:32 AM CDTSpecial Marine WarningLIX118 min
Jun 1, 12:04 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany41 min
Jun 1, 1:24 PM CDTSpecial Marine WarningLIX66 min
Jun 1, 2:30 PM CDTSpecial Marine WarningLIX60 min
Jun 1, 2:30 PM CDTSpecial Marine WarningLIX60 min
Jun 1, 3:30 PM CDTSpecial Marine WarningLIX60 min
Jun 1, 3:30 PM CDTSpecial Marine WarningLIX60 min
Jun 1, 4:30 PM CDTSpecial Marine WarningLIX90 min
Jun 1, 4:30 PM CDTSpecial Marine WarningLIX90 min
Jun 1, 6:00 PM CDTSpecial Marine WarningLIX90 min
Jun 1, 6:00 PM CDTSpecial Marine WarningLIX90 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.